Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 7, NWS Honolulu, HI

February 7, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 7, 2019, 7:20 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2019, 7:20 AM HST (17:20 UTC)
Expired
Feb 8, 2019, 7:13 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWHW70 PHFO 071720
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
720 AM HST Thu Feb 7 2019

HIZ028-080630-
/O.NEW.PHFO.WI.Y.0007.190207T1720Z-190208T1600Z/
Big Island Summits-
720 AM HST Thu Feb 7 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Friday.

* WINDS...West 25 to 45 mph with localized gusts over 65 mph over
  the summits.

* TIMING...Through 6 AM HST Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained  winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Burke
3 follow-up statements
632 
WWHW70 PHFO 080146
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
346 PM HST Thu Feb 7 2019

HIZ028-081500-
/O.CON.PHFO.WI.Y.0007.000000T0000Z-190208T1600Z/
Big Island Summits-
346 PM HST Thu Feb 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WINDS...West 25 to 45 mph with localized gusts over 60 mph.

* TIMING...Through 6 AM HST Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained  winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

BURKE
571 
WWHW70 PHFO 081347
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
347 AM HST Fri Feb 8 2019

HIZ001>021-090400-
/O.NEW.PHFO.WI.Y.0008.190209T0000Z-190209T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-
347 AM HST Fri Feb 8 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM HST
SATURDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 6 AM HST
Saturday.

* WINDS...North 20 to 30 mph with localized gusts to 50 mph for
  Niihau, Kauai, Oahu, Molokai, Lanai, Kahoolawe and Maui. Winds
  will be strongest over and downwind of higher terrain, through
  valleys, and in areas near the coast which funnel the wind 
  particularly well under a north flow regime.

* TIMING...2 PM this afternoon through 6 AM Saturday.

* IMPACTS...Winds this strong can bring down tree branches and
  cause local power outages. These strong winds can cause car 
  doors to slam and make driving difficult, particularly for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ028-090400-
/O.EXT.PHFO.WI.Y.0007.000000T0000Z-190209T0400Z/
Big Island Summits-
347 AM HST Fri Feb 8 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...West 35 to 55 mph with localized gusts to 65 mph for 
  the Big Island summits.

* TIMING...Through 6 PM this evening. Much stronger winds are 
  expected to develop late tonight and Saturday, with winds 
  increasing to warning levels.

* IMPACTS...Winds this strong can cause car doors to slam and 
  make driving difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained  winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$
996 
WWHW70 PHFO 081713
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
713 AM HST Fri Feb 8 2019

HIZ028-090500-
/O.UPG.PHFO.WI.Y.0007.000000T0000Z-190209T0400Z/
/O.NEW.PHFO.HW.W.0002.190208T1713Z-190209T0400Z/
/O.NEW.PHFO.HW.A.0001.190209T1600Z-190212T0400Z/
Big Island Summits-
713 AM HST Fri Feb 8 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... 
...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH MONDAY 
AFTERNOON...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 PM HST this evening. A High
Wind Watch has also been issued. This High Wind Watch is in
effect from Saturday morning through Monday afternoon. The Wind
Advisory is no longer in effect.

* WINDS...West 40 to 60 mph with localized gusts to 70 mph for the
  Big Island summits. Hazardous warning level winds in excess of 
  60 mph, with gusts in excess of 70 mph, are likely again 
  Saturday through Monday.

* TIMING...Through 6 PM this evening. Much stronger winds are 
  expected to develop late tonight and Saturday, with winds 
  increasing to warning levels.

* IMPACTS...Winds this strong can make driving and hiking
  hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Travel to the 
summit areas should be delayed until winds subside.

A High Wind Watch for the summits means there is the potential 
for a hazardous high wind event. Sustained winds of at least 56 
mph or gusts of 66 mph or stronger may occur. Continue to monitor 
the latest forecasts.

&&

$$

HIZ001>021-090500-
/O.CON.PHFO.WI.Y.0008.190209T0000Z-190209T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-
713 AM HST Fri Feb 8 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
6 AM HST SATURDAY...

* WINDS...North 20 to 30 mph with localized gusts to 50 mph for
  Niihau, Kauai, Oahu, Molokai, Lanai, Kahoolawe and Maui. Winds
  will be strongest over and downwind of higher terrain, through
  valleys, and in areas near the coast.

* TIMING...2 PM this afternoon through 6 AM Saturday. Winds may
  drop below advisory levels Saturday before increasing again
  Saturday night into Sunday.

* IMPACTS...Winds this strong can bring down tree branches and 
  cause local power outages. These strong winds can cause car 
  doors to slam and make driving difficult, particularly for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
R Ballard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 7, 7:20 AM HST, 0 minutes earlier.

Area forecast discussion, Feb 7, 7:20 AM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
720 AM HST Thu Feb 7 2019

.UPDATE...
Winds over the Big Island summits have reached advisory criteria,
thus a Wind Advisory has been issued through tonight.

&&

.SYNOPSIS...
A developing low pressure system north of the islands will bring
clouds and showers, and a slight chance of thunderstorms, to the
islands today. A cold front will move down the island chain later
today and tonight as the low moves away, with strengthening
northerly winds expected after the front passes. Windy conditions
will develop through Friday, with very windy conditions and
unsettled weather expected over the weekend as the low strengthens
and moves back toward the islands.

&&

.PREV DISCUSSION.../ISSUED 350 AM HST Thu Feb 7 2019/

A surface low developing several hundred miles N of the islands has
shown increased organization in satellite imagery overnight, and is
estimated to be near 26N 158W. The flow over the islands has
responded to this cyclogenesis, with light to moderate W to SW winds
prevailing. An ENE-WSW oriented trough in the middle to upper
atmosphere is just N of the area, but is close enough to have eroded
the subsidence inversion, with morning soundings indicating an
unstable atmosphere. An eastward-moving short wave is seen in water
vapor imagery about 350 miles W of Kauai, and is expected to pass
over the islands today. A convergence band that brought a bout of
heavy showers and thunderstorms to portions of the island chain
overnight remains draped over Maui county and the Big Island, with
areas of rain and embedded heavy showers continuing.

Today we expect the developing surface low to track NE, allowing the
existing convergence band to gradually slide E of the islands while
a low-level boundary resembling a weak cold front moves in from the
NW. Thunderstorms are possible along both of these boundaries today,
and have been included in the forecast. As the cold front moves SE
down the island chain later today and tonight, winds will shift to
the N and gradually strengthen as high pressure builds to the
distant NW.

The short wave will move E of the area tonight and Friday, allowing
the low to continue tracking NE and away from the islands. The high
about 1100 miles NE of the islands will strengthen to near 1040 mb,
and the low-level gradient will tighten in response. It is expected
to become very windy, especially over the NW end of the island
chain, beginning later Friday. This developing flow is expected to
be very cool and dry, and with dew points plummeting into the upper
40's, any showers that develop are expected to be light.

Friday night into Saturday, the low will track W along ~32N, and
then S toward the islands along 158W, while the high remains nearly
stationary. The strong and mostly dry N winds will back to the NW,
and remain quite strong. How strong winds get will hinge on how
close the low gets to the islands, with latest guidance indicating
that a 985-990 mb low will be centered about 200-300 miles N of the
islands on Sunday. A High Wind Warning may become necessary for
large portions of the island chain as this occurs. With the low this
close to the islands, associated bands of moisture will move over
the islands in the strong NW flow Saturday night and Sunday. If deep
convection were to develop within these bands, significant vertical
wind shear could lead to strong thunderstorms.

With the cold-core low so close to the islands, below-freezing
temperatures (and potentially winter weather) are not only possible
over the summits and upper slopes of the Big Island, but also over
Mount Haleakala on Maui. Extremely strong winds will also impact the
upper elevations.

Overall, this low is shaping up to be a high-impact event, bringing
multiple weather hazards, and significant threats to life and
property. As such, we have attempted to highlight the most
significant weather impacts in an ongoing Special Weather Statement
(SPSHFO) - until such time that Watches and Warnings become
appropriate.

Guidance diverges somewhat as we head into next week, with ECMWF
indicating the low will linger several hundred miles N of the
islands well into the middle of next week, with the 12Z run then
bringing the low directly over the islands. If this were to occur,
the islands would be in for a prolonged period of unsettled and
windy weather. The latest GFS solution also keeps the low around
well into next week, but at a greater distance from the islands,
with less impactful weather.

&&

.AVIATION...
The circulation around a surface low pressure system north of the
western end of the island chain will continue to dominate the
weather across the state through this evening. The close proximity
of this feature will maintain unstable atmospheric conditions and
light to moderate southwest to west winds over most of the area.
Clouds and showers persist across most of the eastern half of the
state early this morning. Additional clouds and showers will likely
develop during the daytime hours. There is also a slight chance of
thunderstorms across most of the state today. This is expected to
bring periods of MVFR conditions due to low ceilings in clouds and
reduced visibilities in showers and thunderstorms.

AIRMET Sierra for mountain obscuration has been issued for the
islands of Maui County and the leeward Big Island. This AIRMET may
be needed for additional islands later today or tonight.

Note that strengthening northerly winds are forecast to develop
across the region later tonight after the low pressure system moves
northeast of the state. These stronger winds may require AIRMET
Tango for moderate low-level mechanical turbulence south and
southeast of the higher terrain of some of the smaller islands
starting early Friday morning.

&&

.MARINE...
A low has formed about 300 nm north of Honolulu near 26N158W. There
are gentle to moderate south winds over the waters southeast of the
islands and gentle to locally fresh southwest to west winds over the
waters southwest of the islands. Fresh to strong southwest winds are
developing north of the islands.

The low is forecast to move northeast and rapidly strengthen. A
front trailing southwest from the low will move southeast across the
area today. North winds will spread east behind the front. As the
low deepens, the north winds will become strong by tomorrow morning.
Winds will reach gale force over the northern offshore waters Friday
night and gales will likely persist through Sunday night. Storm
force winds are possible over the northern offshore waters Saturday
night. Winds over the coastal waters will reach Small Craft Advisory
strength Friday, and strengthen to gale force in waters around Kauai
County by Friday night.

A High Surf Advisory is in effect for east facing shores of the Big
Island, Maui, Molokai, Oahu and Kauai due to a long-period northeast
swell from off the west coast of North America. The advisory has
been extended through early Friday morning.

Surf from the current west northwest swell will remain below the
advisory threshold. This swell will subside through Friday. A much
larger west northwest swell expected Friday through Saturday will
produce surf well above the High Surf Warning level for exposed
north and west facing shores.

By Saturday night, waves from the new storm low deepening north of
the area will reach the coastal waters. Seas will become extremely
high due to a combination of long period swell and large wind waves
generated by strong winds over Hawaiian waters. There is a strong
potential for harbor surges and coastal inundation along north and
west facing shores over the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Friday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-Big Island North and East.

Wind Advisory until 6 AM HST Friday for Big Island Summits.

Gale Watch from Friday evening through Saturday afternoon for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters.

&&

UPDATE...Burke
PREV DISCUSSION...BIRCHARD
AVIATION...HOUSTON
MARINE...DONALDSON

In the hours before

Special weather statement, Feb 7, 4:03 AM HST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Honolulu HI
403 AM HST Thu Feb 7 2019

HIZ001>028-080330-
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
403 AM HST Thu Feb 7 2019

...VERY STRONG WINDS AND COASTAL FLOODING POSSIBLE THIS WEEKEND...

A potent low pressure system will move toward the islands from the
north over the weekend, bringing multiple weather hazards. The low
will send a powerful swell toward the islands that will impact
exposed north and west facing shores with very high surf.
Additionally, the combination of strong onshore winds and high surf
will increase the potential for significant coastal flooding that
could lead to property damage, road closures and beach erosion.

The low will also bring strong and potentially damaging north to
northwest winds, beginning late Friday and continuing through the
weekend. While these winds are expected to be strongest over ridges
and mountaintops, they will also accelerate downslope, impacting
heavily populated areas.

If you have outdoor plans for the weekend, be prepared for very
windy conditions. If your plans include marine activities, you may
want to consider postponing them.

Stay tuned for forecast updates from the National Weather Service or
your favorite media outlet.

&&

Visit National Weather Service Honolulu:

on the web at www.weather.gov/hawaii
on Facebook at facebook.com/NWSHonolulu
on Twitter at twitter.com/NWSHonolulu

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:50 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao35 hr
Feb 6, 7:57 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Feb 6, 9:26 PM HSTGale WatchHFO37 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.